Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 271, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 27, 2004, 6:04 PM CDT for Butler County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2004, 6:04 PM CDT (23:04 UTC)
- Expired
- Aug 27, 2004, 7:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 5:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2123 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 272304 SVRICT KSC015-280000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 604 PM CDT FRI AUG 27 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 700 PM CDT. * AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF DOUGLASS...OR ABOUT 21 MILES SOUTHEAST OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR DOUGLASS AROUND 615 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 700 PM CDT. LAT...LON 3748 9711 3748 9699 3757 9684 3761 9700 $$ /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:30 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 27, 3:30 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FLOOD WATCH. NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT FRI AUG 27 2004 .DISCUSSION... MAIN CONCERN WILL BE CONVECTION BREAKING THIS EVENING AND OVERNIGHT WITH HEAVY RAIN POTENTIAL. THEN ENDING OF SHOWERS SATURDAY. THIS EVE-TNGT: WAVY FRONTAL BOUNDARY EXTENDS FROM STJ-MHK-HUT. LOTS OF LOW LEVEL MOISTURE AND VERY UNSTABLE ATMOSPHERE AHEAD OF THE FRONT GENERALLY SE OF THE TURNPIKE. WV SATL SHOWS WEAK S/WV MOVING OUT OF THE OK PANHANDLE. EXPECT RAPID TSRA DVLPMNT LATE THIS AFTN INTO THIS EVE AS MID LEVEL CAP IS WEAKENED AS S/WV MOVES OVER THE AREA. VERY UNSTABLE AIRMASS IN PLACE, SO ONCE TSRA DVLPS, EXPECT THE STORMS TO GO SVR RAPIDLY. SHEAR PROFILE IS UNIDIRECTIONAL ALONG THE BOUNDARY SO MAIN SVR THREAT APPEARS TO BE LARGE HAIL AND DAMAGING WINDS. EXPECT INITIAL DVLPMNT OVER NW MO WITH TSRA BUILDING SW ALONG THE FRONT INTO ERN KS AS CAP ERODES. TSRA WILL SAG SLOWLY SOUTH INTO SERN KS TNGT WITH FRONTAL BOUNDARY SLOWING AS IT MOVES SE WITH UPR FLOW PARELLEL TO THE FRONT. SO EXPECT SOME TRAINING OF TSRA ECHOES WITH HEAVY RAINFALL POSSIBLE AS RRQ OF THE UPPER LEVEL JET WILL CONTINUE TO LOCATED ACROSS ERN HALF OF KS FOR MUCH OF THE OVERNIGHT PERIOD, ADDING TO THE UPPER LVL DIFLUENCE TO PRODUCE VERY EFFICIENT RAINFALL PRODUCERS OVERNIGHT. HAVE ALREADY ISSUED A FLOOD WATCH FOR SERN KS WITH HEAVY RAINFALL IN MIND WITH PW VALUES APPROACHING 200 PERCENT AND 850H DWPTS IN THE UPPER TEENS. SAT: EXPECT SOME SHRA/TSRA TO STILL BE GOING ACROSS SERN KS DURING THE MORNING HOURS. BUT EXPECT THE SHRA TO END BY AROUND 15Z/SAT AS DOWNGLIDE KICKS IN ACROS MOST OF KS BRINGING AN END TO THE PRECIP. WILL KEEP FLLOD WATCH GOING UNTIL AT LEAST 15Z AS FLOOD THREAT WILL PROBABLY BE ONGOING DURING THIS TIME PERIOD. WILL ALSO START TO CLEAR OUT CLOUD COVER BY THE AFTERNOON HOURS AS DOWNGLIDE ERODES THE CLOUD COVER. FRONTAL PASSAGE WILL ALSO BRING IN SOME MORE UNSEASONABLY COOLER AIR WITH SUN-TUE: CANADIAN HIGH PRESSURE SETTLES INTO THE PLAINS FOR AN EXTENDED STAY LATE SAT INTO SUN. LOTS OF SUNSHINE AROUND BUT COOL AIRMASS WILL KEEP TEMPS BELOW SEASONAL NUMBERS. SFC RIDGE MOVES SE INTO OK/ARK FOR MON-TUE WITH MOISTURE RETURN BASICALLY CUT OFF FROM THE PLAINS. TUE-THU: WILL KEEP THE REST OF THE EXTENDED DRY AS WEAK UPPER RIDGE AND SW FLOW RETURNS TO THE PLAINS. MOISTURE RETURN APPEARS TO STAY SOUTH AND WEST OF THE AREA DURING THIS TIME PERIOD WITH ANY SIGNIFICANT S/WV STAYING NW OF THE AREA SO DRY WX WITH A SLOW WARMING PERIOD DURING THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 79 56 81 / 60 20 5 0 HUTCHINSON 62 79 55 82 / 40 10 0 0 NEWTON 63 78 56 81 / 50 10 5 0 ELDORADO 65 78 56 81 / 70 20 5 0 WINFIELD-KWLD 66 80 59 81 / 90 20 5 0 RUSSELL 58 78 54 82 / 10 5 0 0 GREAT BEND 59 79 54 82 / 10 10 0 0 SALINA 60 81 55 84 / 30 10 0 0 MCPHERSON 61 79 55 82 / 40 10 0 0 COFFEYVILLE 69 80 60 80 / 90 50 5 0 CHANUTE 67 78 59 79 / 90 50 5 0 IOLA 67 78 58 79 / 90 50 5 0 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR SOUTHEASTERN KANSAS TONIGHT INTO SATURDAY MORNING. && 22/KETCHAM
Hazardous weather outlook, Aug 27, 3:45 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT FRI AUG 27 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 345 PM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A WICHITA TO HILLSBORO LINE AFTER 4 PM THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THE MAJORITY OF THE STORMS WILL MOVE NORTHEAST AT 20 TO 25 MPH, BUT THE STRONGER STORMS WILL MOVE EAST AT 15 TO 20 MPH. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS AREAS EAST OF THE KANSAS TURNPIKE OVERNIGHT. SOME OF THE STORMS COULD ALSO BECOME SEVERE, BUT THE MAIN THREAT WILL BE VERY HEAVY RAINFALL. RAINFALL AMOUNTS UP TO 2 INCHES WILL BE POSSIBLE IN SOME AREAS, WHICH MAY CAUSE LOCALIZED FLOODING. A FLOOD WATCH HAS BEEN ISSUED FOR SOUTHEAST KANSAS. SEE THE LATEST FLOOD PRODUCT FOR MORE INFORMATION ABOUT THIS FLOODING THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL COME TO AN END ACROSS SOUTHEAST KANSAS BY AROUND NOON SATURDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND THE HEAVY RAINFALL THREAT WILL DIMINISH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING, MAINLY EAST OF THE TURNPIKE. RAINFALL AND FLOODING REPORTS WOULD ALSO BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:10 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 65 min |
| Aug 27, 6:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 56 min |
| Aug 27, 6:59 PM CDT | Tornado Warning | ICT | Cowley | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.